Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 284, NWS Dodge City, KS

September 9, 2023Lane County, Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 9, 2023, 11:23 PM CDT for Lane County, Ness County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2023, 11:23 PM CDT (04:23 UTC)
Expired
Sep 9, 2023, 11:44 PM CDT
In force
21 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lane County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
2740 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 7:09 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Sep 9, 7:09 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
709 PM CDT Sat Sep 9 2023

.UPDATE...
Issued at 709 PM CDT Sat Sep 9 2023

Radar and satellite imagery at 00z depicted three isolated
supercell thunderstorms along the lee trough/dryline, near
Goodland, near Cheyenne Wells, and near Boise City. A complex of
supercells was transitioning to an MCS across southwest Nebraska
near McCook. Mesoanalysis showed a healthy CAPE axis (>2000 J/kg)
across western Kansas along the dryline, with sufficient shear for
organized rotating updrafts. Expectation is for isolated lee
trough storms to diminish/dissipate after sunset. Storms in
Nebraska will move south/southeast, with CAMs suggesting storms
near the NE zones (Hays, I-70) around midnight. As shown by
18z NAM and ARW/FV3 a small MCS complex is probable across the
northeast zones tonight. Pop grids increase from north to south
with time tonight, and this trend looks appropriate. Primary risk
will be outflow winds across the northeast zones tonight, as cold
pools consolidate.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 330 PM CDT Sat Sep 9 2023

During the short-term forecast period, the synoptic pattern will
be characterized by the presence of an upper-level high pressure
system situated over northern Mexico and along the border.
Concurrently, a long-wave trough will be digging into the Northern
Plains. Between these two features, a series of weak shortwave
disturbances will slide through the region, moving through the
Central Plains from tonight into Monday morning.

The initial shortwave disturbance, expected this evening, will
facilitate the southward progression of a surface cold front into
northwest Kansas. Associated with this front, an area of low
pressure will be situated across eastern Colorado. In the
atmospheric environment ahead of these features (generally from
central Nebraska, to northwest Kansas, to northeast New Mexico)
will become increasingly conducive to instability during the
afternoon. This will permit the development of isolated
thunderstorms during the evening and into the overnight hours. The
primary focus for thunderstorm initiation will be along the
advancing cold front across northwest Kansas in the evening, with
the potential for these storms to push into southwest Kansas
overnight as the front sags farther south. Some storms across
northwest Kansas may attain severe status, with concerns primarily
revolving around small hail and damaging winds. A few CAM models
show isolated storms forming across eastern Colorado into
southwest Kansas this evening but, a majority do not show any
development leading to a low probability of storms in this area.
The better chance of thunderstorms will be across all of southwest
Kansas after midnight into tomorrow morning as the cold front
moves through the area.

Thunderstorm chances will persist Sunday through Monday morning
as additional shortwaves introduce further atmospheric lift to the
forecast area. These storms are expected to be scattered in
nature, with a notable concern being heavy rainfall due to PWATs
over one inch. A majority of the short term ensemble models
indicate rainfall amounts of over an inch across much of the
forecast area by Monday. As of now, models indicate the lowest
rainfall amounts to be across far western Kansas, but still in
excess of a half of an inch.

Winds throughout the short term will exhibit a prevailing
southerly to southeasterly component ahead of the aforementioned
cold front, subsequently shifting to an easterly to northeast
direction in its wake. In terms of temperatures, overnight lows
tonight will range from the upper 50s to low 60s. Daytime highs
tomorrow will span from the upper 70s across west central Kansas
and along the I-70 corridor, to the upper 80s along the KS/OK
border where the cold front may not move through until later.
Overnight lows on the following night are expected to vary from
the mid-50s in west central Kansas to the low 60s across south
central Kansas with the cold front well south of the area.

.LONG TERM...(Monday through Saturday)
Issued at 330 PM CDT Sat Sep 9 2023

In the long-term outlook, the synoptic pattern entails the
gradual establishment of an upper-level ridge over the Rockies
from Monday into Tuesday. Another series of shortwaves will then
traverse the Central Plains, exerting their influence from
Wednesday through Thursday night. This pattern will then be
followed by upper level ridging across the western United States
as we Approach the weekend.

As we transition from the short term into the early part of the
long term, precipitation prospects are set to diminish throughout
the daytime hours on Monday, coinciding with the departure of the
disturbance. Meanwhile, robust northeasterly winds are on the
horizon for Monday, remaining steady during the day and then
becoming light and variable overnight. We then anticipate a wind
shift to southerly directions from Tuesday through Wednesday night
as lee troughing develops across eastern Colorado.

Cloud cover is projected to diminish on Monday as the system
makes its exit, giving rise to partly cloudy skies during the
overnight hours on Monday and continuing through Tuesday night.
However, cloudiness is poised to make a resurgence from Wednesday
through Thursday, driven by the next incoming disturbance. This
disturbance is anticipated to usher in another window of
precipitation chances from Wednesday night through Thursday night,
with the primary concern revolving around the potential for heavy
rainfall. It remains too early to ascertain whether these storms
may acquire the potential for severe development. A majority of
the ensemble models agree with rain chances increasing during this
time frame. Future model runs will need to be watched to see how
this system will evolve.

As we progress toward the weekend, a drying trend is anticipated.
This is expected to manifest as decreasing cloudiness on Friday,
with the weekend promising mostly clear skies. Alongside this
transition, a marked cooling trend will take hold during the short
term, as daytime highs are projected to peak in the 70s from
Monday through Friday. Notably, there's a possibility that highs
may struggle to reach beyond the 60s on Wednesday due to the
extensive cloud cover and the presence of showers throughout the
day. Overnight lows are expected to dip into the upper 40s to low
50s, accentuating the cooler atmospheric conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 437 PM CDT Sat Sep 9 2023

VFR/SKC will continue through 06z Sun. Elevated southeast winds
currently gusting 20-22 kts will decrease some at sunset, with
broken mid/high clouds increasing overnight. Satellite imagery at
2130z Sat showed strong thunderstorms in central Nebraska, moving
south toward Kansas. Using ARW/NAM as a guide, included VCTS/CB
at HYS starting near 06z Sun. Thunderstorms are again most likely
at/near HYS around 21z Sun, as a strong cold front arrives. Other
than HYS, kept the other airports dry through this TAF period.
After 15z Sun, expect elevated S/SE winds at all airports, gusting
25-28 kts at GCK/LBL/DDC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  82  59  70 /  40  80  90  70
GCK  59  82  58  67 /  50  80  90  60
EHA  61  88  58  69 /  30  70  80  50
LBL  60  86  58  69 /  50  80  90  60
HYS  60  79  58  69 /  50  90  90  60
P28  61  84  62  71 /  30  50  80  80

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Turner
Hazardous weather outlook, Sep 9, 4:54 AM CDT, 18 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
454 AM CDT Sat Sep 9 2023

KSZ030-031-043>046-061>066-074>081-084>090-101000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
454 AM CDT Sat Sep 9 2023 /354 AM MDT Sat Sep 9 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this evening and tonight. A
few of these could be severe with large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are chances of thunderstorms across western Kansas
Sunday afternoon and evening. A few of these storms could be
severe with large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Sep 9, 10:32 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1032 PM CDT Sat Sep 9 2023

KSZ030-044-045-100415-
Trego KS-Lane KS-Ness KS-
1032 PM CDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of northwestern Ness,
southwestern Trego and northeastern Lane Counties through 1115 PM
CDT...

At 1032 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Utica, moving southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Utica around 1050 PM CDT.

Other locations in the path of this storm include Arnold and Ransom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3872 9962 3838 10020 3870 10039 3870 10015
      3913 10015 3913 10003
TIME...MOT...LOC 0332Z 335DEG 34KT 3883 10018

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 10:32 PM CDTSpecial Weather StatementDDCTrego43 min
Sep 9, 10:48 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego42 min
Sep 9, 11:45 PM CDTSpecial Weather StatementDDCNess45 min
Sep 10, 12:06 AM CDTSpecial Weather StatementDDCLane, Scott39 min
Sep 10, 12:53 AM CDTSpecial Weather StatementDDCLane52 min
Sep 10, 1:22 AM CDTSpecial Weather StatementDDCFinney, Kearny53 min
Sep 10, 1:52 AM CDTSpecial Weather StatementDDCGrant, Gray, Haskell, Kearny53 min
Sep 10, 3:33 AM CDTSpecial Weather StatementDDCMeade, Seward42 min
Sep 10, 3:27 PM CDTSpecial Weather StatementDDCWichita33 min
Sep 10, 3:42 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott40 min
Sep 10, 4:21 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny42 min
Sep 10, 4:57 PM CDTSpecial Weather StatementDDCLane, Scott48 min
Sep 10, 5:02 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny58 min
Sep 10, 5:15 PM CDTSevere Thunderstorm WarningDDCLane, Scott39 min
Sep 10, 5:55 PM CDTSpecial Weather StatementDDCFinney35 min
Sep 10, 5:55 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward65 min
Sep 10, 6:12 PM CDTSevere Thunderstorm WarningDDCMeade, Seward45 min
Sep 10, 6:56 PM CDTSpecial Weather StatementDDCMeade49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.